Alert archive / Wyoming / Special Weather Statements in 2018

Special Weather Statement, NWS Cheyenne, WY

August 7, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 7, 2018, 2:14 PM MDT for Laramie County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 2:14 PM MDT (20:14 UTC)
Expired
Aug 7, 2018, 3:00 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 31 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS85 KCYS 072014
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
214 PM MDT TUE AUG 7 2018
 
WYZ118-119-072100-
Central Laramie County WY-East Laramie County WY-
214 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 300 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hillsdale, or 17 miles east of Cheyenne. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Hillsdale around 220 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 377 and
384.
 
LAT...LON 4122 10439 4114 10438 4110 10454 4127 10452
TIME...MOT...LOC 2014Z 092DEG 2KT 4120 10447 

$$

Rubin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:04 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 7, 11:04 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1104 AM MDT Tue Aug 7 2018

.UPDATE...
Issued at 514 AM MDT Tue Aug 7 2018

Please see latest 12z Aviation Discussion

&&

.SHORT TERM...(Today & Tonight)
Issued at 358 AM MDT Tue Aug 7 2018

A very quiet morning across the region. The only near-term concern
is the potential for fog development with excellent boundary layer
moisture in place along with light surface winds. T/Td spreads are
near zero across much of the CWA, so patchy fog cannot be entirely
ruled out almost anywhere through 15z. Surface observations during
the last couple of hours have occasionally indicated locally dense
fog at Chadron/Alliance with visibilities around 1/4 mile. We will
likely see fog diminish quickly this morning as temperatures begin
to rise.

The overall pattern aloft has changed little over the last several
days, with active northwest flow continuing today. The models show
yet another short wave tracking across southeast WY this afternoon
and evening, but dynamics will not be nearly as robust as previous
systems. A few showers/thunderstorms are possible this afternoon &
evening, mainly along the I80 corridor between Laramie/Sidney. The
threat for severe weather is considerably lower today. Instability
appears to peak at 18z, before stronger forcing arrives. 18z CAPEs
are expected to approach 2000 J/kg, but generally decrease to 500-
1000 J/kg by 21z as drier air works into the area. Shear is weaker
as well with only 15-25 kts of H5 flow, so organized updrafts will
be harder to come by. Nonetheless, a couple of hail/wind producing
storms are still a possibility today.

.LONG TERM...(Wednesday - Monday)
Issued at 358 AM MDT Tue Aug 7 2018

In general, a warmer and drier period of weather should prevail as
upper-level ridging builds across the western CONUS. An occasional
disturbance/ridge-runner will yield a convective risk from time to
time, but do not expect to see any organized precipitation chances
through the extended forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1101 AM MDT Tue Aug 7 2018

Wyoming TAFS...VFR. Isolated thunderstorms near Cheyenne from 20Z
to 01Z with wind gusts to 35 knots. IFR in fog at Cheyenne from
09Z to 15Z. Wind gusts to 20 knots at Rawlins from 21Z to 01Z.

Nebraska TAFS...VFR. Isolated thunderstorms near Sidney from 21Z
to 01Z with wind gusts to 35 knots.

&&

.FIRE WEATHER...
Issued at 358 AM MDT Tue Aug 7 2018

Minimal fire weather concerns. A few showers and thunderstorms are
possible today, mainly along the I-80 corridor between Laramie and
Sidney. These storms could produce gusty winds. Otherwise, RH will
fall to 10-20 percent west of the Laramie Range this afternoon but
wind speeds will remain light. In general, a warmer & drier period
is expected to evolve later this week as ridging aloft builds into
the region. RH values will frequently be below 25 percent, perhaps
as low as 10 percent over Carbon county. However, winds are likely
to remain light as the ridge axis builds overhead & maintains weak
gradients over southeast Wyoming districts. Slightly stronger wind
speeds are possible over western Nebraska, but humidity values are
not expected to be as low.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...WM
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...RUBIN
FIRE WEATHER...CLH
Hazardous weather outlook, Aug 7, 6:43 AM MDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
643 AM MDT Tue Aug 7 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
643 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected over the high plains of southeast
Wyoming and the western Nebraska Panhandle through 9 AM MDT this
morning. Visibilities may be reduced to one half mile at times.
Motorists are advised to use caution.

A few showers and thunderstorms are possible this afternoon and
evening, mainly along the Interstate 80 corridor between Laramie
and Sidney. Severe weather is not expected. However, a few storms
could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 1:46 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
146 PM MDT TUE AUG 7 2018

WYZ118-119-072030-
Central Laramie County WY-East Laramie County WY-
146 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burns, or 26 miles east of Cheyenne. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Burns around 150 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 383 and
395.

LAT...LON 4122 10431 4121 10422 4109 10415 4118 10450
TIME...MOT...LOC 1946Z 019DEG 4KT 4119 10429

Rubin
Local storm report, Aug 7, 2:14 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             HILLSDALE               41.21N 104.48W
08/07/2018  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&
Special weather statement, Aug 7, 2:14 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
214 PM MDT TUE AUG 7 2018

WYZ118-119-072100-
Central Laramie County WY-East Laramie County WY-
214 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 300 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hillsdale, or 17 miles east of Cheyenne. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Hillsdale around 220 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 377 and
384.

LAT...LON 4122 10439 4114 10438 4110 10454 4127 10452
TIME...MOT...LOC 2014Z 092DEG 2KT 4120 10447

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:05 PM MDTSpecial Weather StatementCYSLaramie25 min
Aug 6, 6:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Aug 7, 1:46 PM MDTSpecial Weather StatementCYSLaramie44 min
Aug 7, 3:12 PM MDTSpecial Weather StatementCYSLaramie33 min
Aug 7, 3:25 PM MDTSpecial Weather StatementCYSLaramie50 min
Aug 7, 3:35 PM MDTSpecial Weather StatementCYSLaramie25 min
Aug 7, 3:57 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Aug 7, 4:01 PM MDTSpecial Weather StatementCYSLaramie29 min
Aug 7, 4:05 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Aug 7, 4:06 PM MDTFlash Flood WarningCYSLaramie3 hr
Aug 7, 4:09 PM MDTSpecial Weather StatementCYSLaramie51 min
Aug 7, 4:27 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Aug 7, 4:50 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Aug 7, 5:06 PM MDTSpecial Weather StatementCYSLaramie39 min
Aug 7, 5:11 PM MDTSpecial Weather StatementCYSLaramie34 min
Aug 6, 6:03 PM MDTSevere Thunderstorm WarningCYSDawes27 min
Aug 6, 7:16 PM MDTSpecial Weather StatementCYSScotts Bluff44 min
Aug 6, 7:50 PM MDTSpecial Weather StatementCYSKimball40 min
Aug 6, 7:57 PM MDTSpecial Weather StatementCYSDawes33 min
Aug 6, 8:04 PM MDTSpecial Weather StatementCYSScotts Bluff26 min

Nearby

Special Weather Statements in Wyoming, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.